A medical event or condition, such as a thyroid imbalance, childbirth, surgery, or a fever, typically triggers this type of hair loss. Telogen effluvium may also occur as a result of a vitamin or mineral deficiency—iron deficiency is a common cause of hair loss in women—or the use of certain medications, such as isotretinoin, prescribed for acne, or warfarin, a blood thinner. Starting or stopping oral contraceptives (birth control pills) may also cause this type of hair loss.
Last summer, I started visiting the Philip Kingsley hair clinic in New York City every week to strengthen the fragile wisps that were sprouting up along my hairline as a result of my prescription treatments. There, I learned that physical as well as emotional stress can cause temporary thinning and make genetic hair loss worse. Consider it something like a domino effect. When 44-year-old fitness instructor Maria Santoro was hospitalized for a severe allergic reaction to her pneumonia medication, she lost 20 pounds in 10 days, and her chestnut waves started falling out in clumps. "People assumed I was anorexic," she says. "My body was in shock, and I felt really insecure because of my weight loss and thin hair. It was devastating."
Another of the key clues is a feeling that the hair is not as thick as usual – for instance when putting the hair into a ponytail, it may seem less dense. Although this may make it difficult for any obvious changes to be observed, many women intuitively know when something is different – and this would be a good time to see a hair loss expert to ascertain exactly what is going on.
The VS model discussed her ongoing struggle with the disorder via Instagram saying, 'Mine started when I was around 15yo! It started with me pulling on my eyelashes and almost quick after it went to me pulling in my eyebrow hair! I no longer pull on my eyelashes and have been pulling on my eyebrows ever since! The episodes are worse under a lot of stress or when I'm not doing anything like watching tv or reading a book!'
Every guy is at risk of losing his hair, some more quickly than others. It sucks. The follicle itself shrivels up and is rendered incapable of regrowing anything. This type of hair loss is called androgenetic alopecia, often referred to as male pattern baldness. (That's the permanent kind, not the temporary thing that happens sometimes due to stress.) This plays out in two ways: the thinning of each hair and the overall loss of density. But, in certain cases of alopecia, these losses are not truly “permanent.” At least, not right away. Sometimes, it can be slowed down or delayed.
A new medication can bring about a whole host of changes to your body—while also affecting the rate at which hair grows on your entire body. Certain medications can lead to two types of hair loss: telogen effluvium and anagen effluvium. Telogen effluvium can begin to take effect within the first two to four months after taking a new medication. If you notice more hair loss than usual, notify your doctor immediately to save your most prized possession from further damage. The second type of hair loss, anagen effluvium, is most common in cancer patients receiving regular doses of chemotherapy. This type of hair loss prevents your matrix cells from producing new hair altogether, meaning that you may lose hair on other parts of your body as well. And for more ways to make the most of your mane, check out these 15 Top Hair Tips from Top Hollywood Stylists.